Alert archive / Indiana / Areal Flood Warnings in 2021

Areal Flood Warning 10, NWS Indianapolis, IN

June 30, 2021Monroe County, Morgan County, Indiana

NWS Indianapolis, IN issued this areal flood warning at Jun 30, 2021, 10:53 AM EDT for Monroe County, Morgan County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2021, 10:53 AM EDT (14:53 UTC)
Expired
Jun 30, 2021, 4:45 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Monroe County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
907 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS43 KIND 301453
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
1053 AM EDT Wed Jun 30 2021

INC105-109-302045-
/O.NEW.KIND.FA.W.0010.210630T1453Z-210630T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IN-Morgan IN-
1053 AM EDT Wed Jun 30 2021

The National Weather Service in Indianapolis has issued a

* Flood Warning for...
  Southeastern Morgan County in central Indiana...
  Northwestern Monroe County in south central Indiana...

* Until 445 PM EDT.

* At 1053 AM EDT, emergency management reported heavy rain fell 
  across the warned area due to thunderstorms. Flooding is ongoing 
  or expected to begin shortly. Between 1.5 and 2.5 inches of rain 
  have fallen.

* Some locations that will experience flooding include...
  Martinsville, Ellettsville, Brooklyn, Morgantown, Paragon, 
  Stinesville, Bethany, Mahalasville and Centerton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3929 8668 3953 8644 3955 8630 3948 8625
      3945 8625 3942 8625 3934 8636 3934 8638
      3933 8638 3928 8644 3919 8668

$$

AW
1 follow-up statement
842 
WGUS83 KIND 301850 RRA
FLSIND

Flood Statement
National Weather Service Indianapolis IN
250 PM EDT Wed Jun 30 2021

INC105-109-302045-
/O.CON.KIND.FA.W.0010.000000T0000Z-210630T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IN-Morgan IN-
250 PM EDT Wed Jun 30 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM EDT THIS AFTERNOON 
FOR SOUTHEASTERN MORGAN AND NORTHWESTERN MONROE COUNTIES...

At 250 PM EDT, Doppler radar indicated slow moving thunderstorms 
have caused heavy rainfall across the warned area. Between 1.5 and 
2.5 inches of rain have fallen.

Some locations that will experience flooding include...
  Martinsville, Ellettsville, Brooklyn, Morgantown, Paragon, 
  Stinesville, Bethany, Mahalasville and Centerton.

Additional showers and storms over the next few hours may lead to 
additional flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3929 8668 3953 8644 3955 8630 3948 8625
      3945 8625 3942 8625 3934 8636 3934 8638
      3933 8638 3928 8644 3919 8668

$$

AW

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 30, 9:29 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 30, 9:29 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
929 AM EDT Wed Jun 30 2021

.Forecast Update...
Issued at 928 AM EDT Wed Jun 30 2021

The initial round of heavy rain that moved through the Indy metro
area has exited to the east and begun to weaken as it moves into
east central Indiana. Another stronger cell continues to move
through north central Indiana, but is currently moving into an
area that has received a fair amount of rain, so expect that area
to weaken as well. The third area of precipitation is across the
southern counties which is in an area of slightly higher shear and
instability and will be the focus point for late morning and
afternoon convection. Expect much of the morning precipitation to
gradually weaken with additional showers and storms to fire back
up after 18Z when CAPE should rebound in the 1500-2000J/kg range
even with the expected thick clouds over the area. Strong moisture
and warm air advection should be more than enough to provide the
instability needed later today.

Have tried to fine-tune the POPs to reflect all these different
aspects with a gradual increase in coverage by mid to late
afternoon.  With the relative lack of upper level support and mid
level shear, not expecting any severe weather.  Slow storm motions
could lead to isolated flooding, especially in areas that received
rain this morning. Expect highs to reach into the low 80s for much
of the area with generally light surface winds.

&&

.Short Term...(Today through Thursday)
Issued at 255 AM EDT Wed Jun 30 2021

Much of the forecast area is free of convection at the moment early
this morning...but there are a few showers drifting into southern
Jackson County and a couple of leftover light showers and sprinkles
over the northern Wabash Valley. 0630Z temperatures were in the 70s
with mid and high level clouds across the region.

Convective coverage will peak over the forecast area during the next
24-36 hours as the frontal boundary that has been to the northwest
of the area for the last few days drops into the region. T he strong
upper trough tracking through eastern Canada this morning will
finally begin to flatten and weaken the ridge over much of the
eastern U S today and Thursday and will become the dominant
influence on our weather as low pressure closes off over the eastern
Great Lakes on Thursday and amplifies the parent trough. IN tandem
with the diffuse frontal boundary moving into the region and
eventually shifting to our south by late day Thursday...a more
unsettled pattern is expected through Thursday with the recent hot
and humid airmass we have experienced being shoved to the south as
well.

Mesoscale parameters will drive the convective evolution which may
begin even prior to daybreak this morning. Plenty of leftover
outflow boundaries across the region courtesy of Tuesday afternoon
and evening convection along with an area of moisture convergence
that appears to be aligned near some sort of boundary extending east
from Illinois into the forecast area. There is weak elevated
instability already this morning but with convective inhibition and
a sharp low level inversion present...convection has been largely
minimal since late last evening. Expect showers and storms to remain
largely isolated to scattered through the morning with a steady
uptick in coverage into the afternoon as instability increases and
interacts with the tropical airmass across the Ohio Valley.

The remnant outflows and the main frontal boundary dropping south
will both serve to enhance storm development later with the tail end
of the amplifying upper level trough providing more organized
forcing aloft as well. While model soundings do show another
favorable setup for damaging winds from stronger cells as cores
collapse ...the main concern from showers and storms again will be
heavy rainfall and localized flooding with a high freezing level
supporting warm rain processes and weak steering flow suggestive of
slower moving convection. The threat for storms producing heavy rain
will continue tonight with loss of diurnal heating taking any small
threat for damaging winds out of the equation. High pops are
warranted for this afternoon through tonight.

The frontal boundary will continue to slide south slowly on Thursday
with the axis of deepest moisture shifting to the southern half of
the state. Convective coverage will gradually shift south as well
through the day with the front settling into the northern Tennessee
Valley by Thursday evening. A nice surge of much drier air will
advect south through the western Great Lakes on the back side of the
amplifying trough...eventually working into the forecast area from
the north on Thursday afternoon. There will be a noticeable drop in
humidity levels by late day Thursday with the arrival of the drier
airmass and subsidence...and expect some clearing as well from the
north late day that will expand south across the rest of the area by
Thursday evening as high pressure builds in.

Temps...cooler temperatures are expected today and Thursday with
much greater cloud and precipitation coverage over the region. Low
level thermals support generally mid 80s for highs today with upper
70s to lower 80s on Thursday. Lows will finally fall back into the
mid and upper 60s across much of central Indiana tonight with cooler
nights on the horizon for Thursday night heading into the weekend.

&&

.Long Term...(Thursday Night through Tuesday)
Issued at 255 AM EDT Wed Jun 30 2021

Ensemble means suggest an upper trough will pass south through the
local area Thursday night or Friday morning. In the wake of this
trough, rather flat upper ridging will develop over the weekend, and
on into early next week. At the surface, a cold front associated
with the upper trough is expected to pass south of the local area
Thursday night.

Will keep some PoPs over the southeast zones Thursday night to cover
the exiting cold front.

Otherwise, ensemble members are in better agreement today with
respect to the upper trough, with the lingering more westerly
solutions disappearing. As a result, ensembles indicate little
threat for precipitation in the Friday to Monday time frame. Will
take out any remaining PoPs during this period.

Appears the next chance for precipitation may be next Tuesday, when
convection associated with a developing warm advection pattern is
possible. Will go with chance PoPs for next Tuesday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 628 AM EDT Wed Jun 30 2021

IMPACTS:

* Periodic showers and thunderstorms today impacting all terminals
* Brief restrictions within storms otherwise VFR conditions
* MVFR ceilings developing predawn hours Thursday

DISCUSSION: Convection has gradually increased in coverage over the
last few hours in the vicinity of the I-70 corridor. Initially
through mid morning as additional upscale growth occurs...KHUF and
KIND are the most likely locations to be impacted. By the afternoon
though...expect numerous convection across all of central Indiana
with potential impacts at all terminals. Brief restrictions are
possible within showers and storms.

Storms are likely to continue overnight as a slow moving cold front
slides south through the region. MVFR ceilings will develop late
tonight through daybreak Thursday. Winds will be predominant from
the W/NW through much of the forecast period at 5-6kts or less.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Update...White
Short Term...Ryan
Long Term...JAS
Aviation...Ryan
Hazardous weather outlook, Jun 30, 3:27 AM EDT, 7 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 AM EDT Wed Jun 30 2021

INZ021-028>031-035>049-051>057-060>065-067>072-011000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 AM EDT Wed Jun 30 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms will develop in the moist and
unstable airmass through today and tonight. A few stronger storms
will be capable of producing damaging winds...mainly this afternoon
near and south of Interstate 70. Dangerous cloud to ground lightning
and heavy rainfall producing localized flooding will be the primary
threats from storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Showers and thunderstorms will continue on Thursday with dry weather
expected Friday through the holiday weekend. Storms will be capable
of producing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Special weather statement, Jun 30, 5:48 AM EDT, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 AM EDT Wed Jun 30 2021

INZ036-044-045-301015-
Montgomery-Putnam-Parke-
548 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PARKE...SOUTHERN
MONTGOMERY AND NORTHERN PUTNAM COUNTIES...

At 548 AM EDT, a strong thunderstorm was located 10 miles northwest
of Greencastle, or 18 miles south of Crawfordsville, moving east at
30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Roachdale, Bainbridge, Fillmore, Waveland, Russellville,
Carpentersville, Cecil Harden Lake and Groveland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3988 8711 3992 8669 3966 8669 3968 8706
TIME...MOT...LOC 0948Z 266DEG 25KT 3978 8693

Ryan
Special weather statement, Jun 30, 6:09 AM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
609 AM EDT Wed Jun 30 2021

INZ045-046-301100-
Putnam-Hendricks-
609 AM EDT Wed Jun 30 2021

...A STRONG THUNDERSTORM WILL AFFECT HENDRICKS AND NORTHEASTERN
PUTNAM COUNTIES...

At 609 AM EDT, a strong thunderstorm was located 12 miles northeast
of Greencastle, or 17 miles southeast of Crawfordsville, moving east
at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Plainfield, Brownsburg, Danville, Avon, Pittsboro, Clayton,
Roachdale, Bainbridge, Fillmore, Coatesville, North Salem, Lizton,
Amo, Carpentersville and Groveland.

This includes the following highways...
 Interstate 70 between mile markers 67 and 68.
 Interstate 74 between mile markers 57 and 69.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3987 8670 3988 8669 3992 8634 3967 8633
      3967 8682 3987 8684
TIME...MOT...LOC 1009Z 264DEG 25KT 3981 8675

Ryan
Local storm report, Jun 30, 9:00 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
900 AM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     2 S JONESVILLE          39.03N 85.88W
06/29/2021                   JACKSON            IN   UTILITY COMPANY

            SEVERAL DOWNED TREES CAUSING POWER OUTAGES.
            DELAYED REPORT FROM TUESDAY EVENING.

&&

AW
Local storm report, Jun 30, 9:01 AM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
901 AM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NNE SEYMOUR           38.98N 85.87W
06/29/2021  E1.00 INCH       JACKSON            IN   PUBLIC

            DELAYED REPORT FROM LAST EVENING. RELAYED
            VIA BROADCAST MEDIA.

&&

AW
Local storm report, Jun 30, 9:04 AM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
904 AM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     JONESVILLE              39.06N 85.88W
06/29/2021                   BARTHOLOMEW        IN   911 CALL CENTER

            SEVERAL REPORTS OF DOWNED TREES IN
            SOUTHEASTERN BARTHOLOMEW COUNTY. ONE WAS
            NOTED AS BEING NEAR THE INTERSECTION OF
            COUNTY ROAD 950S AND STATE ROAD 11. TIME
            ESTIMATED FROM RADAR.

&&

AW
Local storm report, Jun 30, 9:11 AM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
911 AM EDT WED JUN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HEAVY RAIN       1 SSE NORA              39.90N 86.13W
06/30/2021  M2.35 INCH       MARION             IN   COCORAHS

            COCORAHS STATION IN-MR-52 INDIANAPOLIS 9.2
            NNE.

0627 AM     HEAVY RAIN       1 SE NORA               39.90N 86.12W
06/30/2021  M2.25 INCH       MARION             IN   COCORAHS

            COCORAHS STATION IN-MR-193 INDIANAPOLIS 8.7
            N.

0700 AM     HEAVY RAIN       1 ESE WILLIAMS CREEK    39.89N 86.13W
06/30/2021  M2.00 INCH       MARION             IN   COCORAHS

            COCORAHS STATION IN-MR-153 INDIANAPOLIS 8.2
            N.

0842 AM     HEAVY RAIN       MERIDIAN HILLS          39.89N 86.16W
06/30/2021  M1.91 INCH       MARION             IN   MESONET

            MESONET STATION EW2895 INDIANAPOLIS.

0615 AM     HEAVY RAIN       1 W MERIDIAN HILLS      39.89N 86.17W
06/30/2021  M1.89 INCH       MARION             IN   COCORAHS

            COCORAHS STATION IN-MR-139 INDIANAPOLIS 7.8
            N.

0700 AM     HEAVY RAIN       1 N FISHERS             39.97N 86.03W
06/30/2021  M1.89 INCH       HAMILTON           IN   COCORAHS

            COCORAHS STATION IN-HM-48 FISHERS 1.1 N.

0800 AM     HEAVY RAIN       3 E GREENSBORO          39.88N 85.41W
06/30/2021  M1.87 INCH       HENRY              IN   COCORAHS

            COCORAHS STATION IN-HY-32 NEW CASTLE 3.9 SW.

0844 AM     HEAVY RAIN       MITCHELL                38.74N 86.47W
06/30/2021  M1.85 INCH       LAWRENCE           IN   MESONET

            MESONET STATION AP559 MITCHELL.

0750 AM     HEAVY RAIN       1 WNW FISHERS           39.96N 86.04W
06/30/2021  M1.73 INCH       HAMILTON           IN   COCORAHS

            COCORAHS STATION IN-HM-75 FISHERS 1.0 WNW.

0700 AM     HEAVY RAIN       2 SSE NORA              39.89N 86.12W
06/30/2021  M1.53 INCH       MARION             IN   COCORAHS

            COCORAHS STATION IN-MR-132 INDIANAPOLIS 8.0
            N.

0700 AM     HEAVY RAIN       3 WNW INGALLS           39.98N 85.85W
06/30/2021  M1.52 INCH       MADISON            IN   COCORAHS

            COCORAHS STATION IN-MD-38 PENDLETON 5.9 WSW.

0845 AM     HEAVY RAIN       1 E GREENSBURG          39.34N 85.47W
06/30/2021  M1.51 INCH       DECATUR            IN   MESONET

            MESONET STATION GRNCH GREENSBURG.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:48 AM EDTSpecial Weather StatementINDPutnam27 min
Jun 30, 5:52 AM EDTAreal Flood AdvisoryINDHamilton, Hancock, Marion3 hr
Jun 30, 6:09 AM EDTSpecial Weather StatementINDHendricks51 min
Jun 30, 6:40 AM EDTAreal Flood AdvisoryINDMorgan, Owen3 hr
Jun 30, 6:43 AM EDTAreal Flood AdvisoryINDHancock, Henry, Rush3 hr
Jun 30, 10:54 AM EDTAreal Flood WarningINDHancock, Henry, Rush6 hr

Nearby

Areal Flood Warnings in Indiana, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.